David W. Bates, MD, MSc*
*This paper was prepared by David W. Bates, MD, MSc, for the Quality Grand Rounds Series. Sanjay Saint, MD, MPH, and Kaveh G. Shojania, MD, prepared the case for presentation.
Acknowledgments: The author thanks Kaveh Shojania and Sanjay Saint for preparation of the case and Yamini Jagannath for assistance with the manuscript.
Grant Support: Funding for the Quality Grand Rounds series is supported by the California HealthCare Foundation as part of its Quality Initiative.
Requests for Single Reprints: David W. Bates, MD, MSc, Division of General Internal Medicine and Primary Care, PBB-A3, Brigham and Women's Hospital, 75 Francis Street, Boston, MA 02115; e-mail, firstname.lastname@example.org.
Administration of the wrong medication is a serious and understudied problem. Because physicians are not directly involved in the drug administration process, they tend to overlook the possibility of adverse drug events and medication errors in their differential diagnoses of patient illnesses or acute deterioration. This article analyzes the case of a patient with iatrogenic hypoglycemia due to administration of the wrong medication: Insulin instead of heparin was used to flush the patient's arterial line. In addition to assessing the results of the institution's “root-cause analysis” of the factors contributing to this particular adverse event and the institution's response, this article reviews the literature on preventing medication errors. Key strategies that might have been helpful in this case include using checklists for common emergency conditions (such as altered level of consciousness) and automated paging for “panic laboratory
values,” as well as instituting protocols for medication administration. Changing the system of administering medications by bar coding drugs, with checks of the medication, patient, and provider, could have prevented this accident. Finally, organizations need to strive for a “culture of safety” by providing opportunities to discuss errors and adverse events in constructive, supportive environments and by resisting pressure to find a scapegoat.
Table. Timeline of Events
Heparin and insulin vials as they appeared on the patient's bedside cart in the intensive care unit.
Intravenous insulin is lethal if it is given in substantially excessive amounts or in place of other medications. Insulin and heparin are often mistaken for one another because both are administered in units and both may be stored in proximity to each other.
Insulin was added to the automated dispensing device.
All staff who obtain medications from ward stock were instructed to keep medications secured in authorized places.
All nurses were reminded to keep medication carts locked when not attended.
Use of multidose vials of insulin and of heparin was prohibited.
Use of normal saline flushes to restore patency to arterial lines (instead of heparin flushes) was required.
An interdisciplinary team, composed of a staff pharmacist, pharmacy manager for inpatient services, staff nurse, clinical coordinator, physician, and clinical risk manager, was established to examine how to expedite the delivery of medications to patients while maintaining optimum medication practices.
Bates DW. Unexpected Hypoglycemia in a Critically Ill Patient. Ann Intern Med. 2002;137:110–116. doi: https://doi.org/10.7326/0003-4819-137-2-200207160-00009
Download citation file:
Published: Ann Intern Med. 2002;137(2):110-116.
Cardiology, Coronary Risk Factors, Diabetes, Endocrine and Metabolism, Pulmonary/Critical Care.
Results provided by:
Copyright © 2020 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use